Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 100, NWS Binghamton, NY

August 24, 1998Cayuga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 24, 1998, 7:59 AM EDT for Cayuga County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 7:59 AM EDT (11:59 UTC)
Expired
Aug 24, 1998, 8:45 AM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Cayuga County, NY

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:13 AM EDTThunderstorm WindIra, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:15 AM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 24, 2:15 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EDT MON AUG 24 1998

CURRENT RADAR/SAT LOOPS CONT TO SHOW WAVES OF SHWRS/TSTMS EXTENDING EWD
FROM THE NRN LKS RGN ACRS SRN ONT/LK ONT INTO NRN NYS.  ONE S/W TROF
MOVG INTO SRN QUE ATTM IS CURRENTLY FEEDING ACTIVITY JUST N OF THE CWA.
MEANWHILE...ANOTHER VORT MAX UPSTREAM APPEARS TO BE RESPONSIBLE FOR
COOLING CLD TOPS NEAR GEORGIAN BAY.  XPCT BANDS OF CONVECTION TO MOVE
PRIMARILY ALG AND N OF THE WARM FRNT THIS MRNG AS THIS NEXT WV SCOOTS
BY.  AGN...MUCH OF THIS ACTION SHUD BYPASS OUR FA.  IT LOOKS LIKE WE/LL
HAVE TO WAIT FOR YET A THIRD S/W NOW OVER WI TO MOVE IN LTR THIS AFTN
AND INITIATE CONVECTION FURTHER S.  GIVEN THE PRESUMPTION OF DECENT HTG
TDY BASED ON TRENDS OF SAT PIX AND THE EXISTENCE OF BNDRYS ACRS CNY FROM
OVRNT TSTMS TO THE N...A RENEWED ROUND OF SHRA/TSRA SHUD OCCUR THIS
AFTN UNDER INFLUENCE OF ABV MENTIONED WV.  LO MOS POPS WILL BE IGNORED
AS I/LL BASICALLY MAINTAIN CONTINUITY FROM PREVIOUS SHIFTS.  ETA
PROFILES SHOW INCRG VERT SHEAR THIS AFTN AS LL JET DVLPS ACRS WRN/CNTRL
NYS.  IN FACT...EHI/S OF 2.0+ ARE SEEN AT SYR/RME.  IF THESE TYPE OF
SHEAR PARAMETERS DO COME TO FRUITION...ISOLD SUPERCELLS ARE NOT OUT OF
THE QUESTION.  AT THIS PT...THO...WON/T FLY OFF THE HANDLE.  DAY CREW
CAN ADD ENHANCED WORDING IF NEEDED.

TNT...WE SHUD EXPERIENCE A LULL AS NVA TEMPORARILY SETS IN AND DIURNAL
STABILIZATION OCCURS.  INSERTED CHC POPS THIS EVE FOR ANY LINGERING
ACTIVITY FROM THE DAYLGT HRS.  ALSO THREW IN PATCHY FOG WITH SOUPY AMS
PRESENT AND WET GRND CONDS IN SPOTS.

TUE...MODELS SIMILAR IN MOVG NEXT S/W INTO THE RGN FROM THE W.  SOME UL
DIFFLUENCE ALSO DVLPS.  SINCE FAIRLY HI THETA-E AMS WILL STILL BE IN
PLACE...MORE SHRA/TSRA SHUD FORM WITH MAIN EMPHASIS XPCTD ARND MAX HTG
TIME.  WENT ABV MOS POPS AGN.

STUCK FAIRLY CLOSE TO MACHINE TEMPS THRU TNT...THEN SHADED A LTL BLO
THEM ON TUE WITH MORE CLDS ANTICIPATED.

WRK ZNS SENT.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Aug 24, 3:02 AM EDT, 4 hours 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-241550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 AM EDT MON AUG 24 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A SOUTHWESTERLY FLOW OF VERY WARM AND HUMID AIR WILL PREVAIL OVER
THE REGION TODAY.  AS AN UPPER LEVEL DISTURBANCE APPROACHES DURING
THE AFTERNOON AND ENCOUNTERS THIS WARM MOIST AIR MASS...THE
ENVIRONMENT WILL BECOME INCREASINGLY UNSTABLE.  SCATTERED
THUNDERSTORMS SHOULD RESULT.

ALTHOUGH THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO INTENSIFY TO
SEVERE LIMITS BY LATE AFTERNOON...THE GREATEST RISK FOR SEVERE
STORMS WILL EXIST IN NEW YORK ROUGHLY NORTH OF A LINE FROM HORNELL
TO WATKINS GLEN TO ITHACA AND COOPERSTOWN.  STRONG WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS.

IF THE THREAT OF SEVERE WEATHER BECOMES MORE CONCRETE...WATCHES
AND/OR WARNINGS MAY BE ISSUED LATER TODAY.  STAY TUNED TO NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST UPDATES.

JUREWICZ
Special weather statement, Aug 24, 3:02 AM EDT, 4 hours 57 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-241550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 AM EDT MON AUG 24 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A SOUTHWESTERLY FLOW OF VERY WARM AND HUMID AIR WILL PREVAIL OVER
THE REGION TODAY.  AS AN UPPER LEVEL DISTURBANCE APPROACHES DURING
THE AFTERNOON AND ENCOUNTERS THIS WARM MOIST AIR MASS...THE
ENVIRONMENT WILL BECOME INCREASINGLY UNSTABLE.  SCATTERED
THUNDERSTORMS SHOULD RESULT.

ALTHOUGH THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO INTENSIFY TO
SEVERE LIMITS BY LATE AFTERNOON...THE GREATEST RISK FOR SEVERE
STORMS WILL EXIST IN NEW YORK ROUGHLY NORTH OF A LINE FROM HORNELL
TO WATKINS GLEN TO ITHACA AND COOPERSTOWN.  STRONG WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS.

IF THE THREAT OF SEVERE WEATHER BECOMES MORE CONCRETE...WATCHES
AND/OR WARNINGS MAY BE ISSUED LATER TODAY.  STAY TUNED TO NOAA
WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST UPDATES.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:15 AM EDTSevere Thunderstorm WarningBGMCortland, Tompkins45 min
Aug 24, 8:46 AM EDTSevere Thunderstorm WarningBGMChenango49 min
Aug 24, 11:07 AM EDTSevere Thunderstorm WarningBGMSteuben63 min
Aug 24, 11:50 AM EDTSevere Thunderstorm WarningBGMSchuyler45 min
Aug 24, 12:10 PM EDTSevere Thunderstorm WarningBGMTompkins45 min
Aug 24, 12:23 PM EDTSevere Thunderstorm WarningBGMCortland62 min
Aug 24, 12:55 PM EDTSevere Thunderstorm WarningBGMChenango65 min
Aug 24, 1:11 PM EDTSevere Thunderstorm WarningBGMMadison64 min
Aug 24, 1:23 PM EDTSevere Thunderstorm WarningBGMSullivan77 min
Aug 24, 6:53 PM EDTSevere Thunderstorm WarningBGMOnondaga62 min
Aug 24, 7:21 PM EDTSevere Thunderstorm WarningBGMMadison64 min

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.